South Carolina, 2009

Damaging Winds in South Carolina, August 12, 2009

August 12, 2009 · NWS CAE · 3 events in 2 counties and zones

A cluster of thunderstorms moved through the southeast Midlands and produced some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A cluster of thunderstorms moved through the southeast Midlands and produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 12, 8:45 AM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 12, 8:45 AM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
945 AM EDT WED AUG 12 2009

.SYNOPSIS...
A WEAKENING COLD FRONT OVER THE MIDLANDS STALL TODAY AND LINGER
THROUGH THE END OF THE WEEK. INCREASING MOISTURE AND AN UPPER
TROUGH WILL INTERACT WITH THE FRONT TO PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE: SHORT WAVE OVER THE WESTERN CAROLINAS WITH INCREASING
CONVECTION OVER THE WESTERN MIDLANDS AND CENTRAL SAVANNAH RIVER
AREA. AIRMASS IS ALREADY WEAKLY UNSTABLE UNDER CLOUDY SKIES.
LIFTED INDEX ZERO TO MINUS 5 AND CAPES AROUND 1000. HAVE INCREASED
POPS FOR THIS MORNING AND LOWERED MAX TEMPS SLIGHTLY.

PREVIOUS DISCUSSION:
ATMOSPHERE REMAINS A BIT UNSTABLE AS CONVECTIVE STORMS HAVE
PERSISTED WITH NEW DEVELOPMENT ACROSS THE AREA EARLY THIS
MORNING...ALTHOUGH ACTIVITY APPEARS TO BE WANING NOW.

AN ACTIVE WEATHER DAY IS SETTING UP FOR THE FORECAST AREA WITH
SEVERAL INGREDIENTS COMING TOGETHER TO SUPPORT WIDESPREAD
CONVECTION...WITH POSSIBLE SEVERE POTENTIAL. FACTORS WHICH WILL BE
CONDUCIVE FOR CONVECTION TODAY INCLUDE MODERATE INSTABILITY...AS
FORECAST BY NUMERICAL GUIDANCE...A SURFACE FRONTAL BOUNDARY AND
TROUGH IN THE VICINITY FOR CONVERGENCE...AND INCREASING UPPER
SUPPORT THROUGH THE PRESENCE OF THE RIGHT ENTRANCE REGION OF THE
UPPER JET. THE FACTORS WHICH COULD INHIBIT THE STRENGTH OF THE
CONVECTION INCLUDE LACK OF LOW LEVEL WIND FIELD AND OVERALL SHEAR
FOR THE ORGANIZATION OF STORMS...AND THE AMOUNT OF CLOUD COVER
AROUND WHICH COULD PREVENT INSTABILITIES FROM REACHING THE
POTENTIAL THE MODELS ARE SUGGESTING.

PRECIPITABLE WATER VALUES INCREASE TO OVER 2 INCHES BY THIS
AFTERNOON...SO THERE IS ALSO THE POTENTIAL FOR HEAVY RAIN. THINK
WIDESPREAD SHOWERS AND THUNDERSTORMS IS A GOOD BET WITH UPPER
SUPPORT PROVIDING LIFT DURING PEAK HEATING AND WITH SUCH A MOIST
ATMOSPHERE IN PLACE...AND THEREFORE HAVE INCREASED POPS TO 80
PERCENT ACROSS THE FORECAST AREA. SPC CONTINUES TO OUTLOOK THE
AREA IN SLIGHT RISK. TEMPERATURES SHOULD BE QUITE A BIT COOLER
TODAY GIVEN CLOUD COVER AND EXPECTED RAINFALL...AS MAX
TEMPERATURES TOP OUT IN THE UPPER 80S TO LOWER 90S.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
WILL CONTINUE WITH LIKELY POPS ON THURSDAY GIVEN THE UPPER
TROUGH OVER THE EASTERN CONUS AND WITH A SURFACE BOUNDARY OR TWO
IN OUR VICINITY...AND ABUNDANT ATMOSPHERIC MOISTURE TO WORK WITH.
REALLY NOT MUCH CHANGE IN THE ATMOSPHERE FROM WEDNESDAY TO
THURSDAY OTHER THAN THE UPPER SUPPORT IS WEAKER ON THURSDAY AND
THE DEEPER MOISTURE WILL BE MAINLY ACROSS THE EASTERN COUNTIES OF
THE FORECAST AREA. TEMPERATURES WILL AGAIN BE AT OR BELOW NORMAL
WITH ABUNDANT MOISTURE AND CLOUDS IMPACTING THE AMOUNT OF SOLAR
INSOLATION. BROAD SOUTHWESTERLY FLOW ON THE EASTERN SIDE OF THE
UPPER TROUGH SHOULD ENHANCE CONVECTION A BIT AND AN ISOLATED
SEVERE STORM WILL BE POSSIBLE ON THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
ATMOSPHERIC MOISTURE REMAINS HIGH FRIDAY INTO SATURDAY WITH
CONTINUED SOUTHERLY FLOW AROUND THE BERMUDA HIGH. THIS WILL BE
SUPPORT AFTERNOON INSTABILITIES WHICH WILL ALLOW FOR SCATTERED
CONVECTION INTO THE WEEKEND. THE 500H HEIGHTS WILL SLOWLY BE
INCREASING THROUGH SUNDAY INTO EARLY NEXT WEEK AS THE UPPER RIDGE
TRIES TO RE-ESTABLISH OVER THE SOUTHEASTERN STATES...AND THIS
SHOULD LOWER PRECIPITATION CHANCES AS THE MID LEVELS BEGIN TO WARM
AND DRY OUT A BIT. TEMPERATURES THROUGH THE EXTENDED ARE EXPECTED
TO REMAIN BELOW NORMAL THROUGH THE WEEKEND BUT THEN RETURN TO
NORMAL OR ABOVE NORMAL BY NEXT WEEK AS THE RIDGE BUILDS.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
SHOWERS AND ISOLATED THUNDERSTORMS INCREASING OVER THE TAF SITES
THIS MORNING. TAFS HAVE BEEN UPDATED TO INCLUDE CONVECTION THROUGH
EARLY AFTERNOON. GUIDANCE SHOWS SHORTWAVE MOVING INTO THE UPSTATE
TODAY..LEE SIDE TROUGH REMAINS TODAY AS THE SHORT WAVE MOVES
TOWARDS THE AREA. THIS WILL ALLOW FOR CONVECTION TO LINGER INTO
THE AFTERNOON.

PERIODS OF MVFR VISIBILITIES POSSIBLE IN SHOWERS AND THUNDERSTORMS
THROUGH THE AFTERNOON AND INTO THE OVERNIGHT HOURS.

DURING THE EXTENDED PERIOD...BRIEF PERIODS OF MVFR MAY BE
ENCOUNTERED WITH SCATTERED AFTERNOON CONVECTION INTO SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...10
NEAR TERM...10
AVIATION...10
Hazardous weather outlook, Aug 12, 3:04 AM EST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
404 AM EDT WED AUG 12 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
404 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A
WARM AND UNSTABLE AIRMASS BY THIS AFTERNOON. SOME STORMS MAY BE
STRONG TO SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 64 km away, was scanning. The volume nearest the first event began at 16:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
August 12, 11:36 AM EST to 11:38 AM EST
Where
Calhoun County, 2.4 mi ESE of Lone Star
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
33.610, -80.560

DOT reported trees down at Stone Pole in the Santee Lakes area.

Thunderstorm Wind, Clarendon

When
August 12, 11:58 AM EST to 12:08 PM EST
Where
Clarendon County, 2.15 mi SSE of Summerton to Summerton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.590, -80.340

Dispatch reported a couple of trees down on I-95 south at mile marker 109 and DOT reported a couple of trees down on Malin Drive in Summerton.

Thunderstorm Wind, Clarendon

When
August 12, 12:02 PM EST
Where
Clarendon County, 2.15 mi SSE of Manning
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
33.670, -80.210

DOT reported a couple of trees down on Oak Grove Church road near hwy 260.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180363, 180362, 180359.